Geometry & Topology

Open book foliation

Tetsuya Ito and Keiko Kawamuro

Full-text: Open access

Abstract

We study open book foliations on surfaces in 3–manifolds and give applications to contact geometry of dimension 3. We prove a braid-theoretic formula for the self-linking number of transverse links, which reveals an unexpected connection with to the Johnson–Morita homomorphism in mapping class group theory. We also give an alternative combinatorial proof of the Bennequin–Eliashberg inequality.

Article information

Source
Geom. Topol., Volume 18, Number 3 (2014), 1581-1634.

Dates
Received: 25 January 2013
Revised: 3 September 2013
Accepted: 19 October 2013
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513732802

Digital Object Identifier
doi:10.2140/gt.2014.18.1581

Mathematical Reviews number (MathSciNet)
MR3228459

Zentralblatt MATH identifier
1303.57012

Subjects
Primary: 57M27: Invariants of knots and 3-manifolds
Secondary: 57M50: Geometric structures on low-dimensional manifolds 57R17: Symplectic and contact topology 53D35: Global theory of symplectic and contact manifolds [See also 57Rxx]

Keywords
open book decomposition contact structure self-linking number Johnson–Morita homomorphism

Citation

Ito, Tetsuya; Kawamuro, Keiko. Open book foliation. Geom. Topol. 18 (2014), no. 3, 1581--1634. doi:10.2140/gt.2014.18.1581. https://projecteuclid.org/euclid.gt/1513732802


Export citation

References

  • D Bennequin, Entrelacements et équations de Pfaff, from “Third Schnepfenried geometry conference, Vol. 1”, Astérisque 107, Soc. Math. France, Paris (1983) 87–161
  • J S Birman, Braids, links, and mapping class groups, Annals of Mathematics Studies 82, Princeton Univ. Press (1974)
  • J S Birman, E Finkelstein, Studying surfaces via closed braids, J. Knot Theory Ramifications 7 (1998) 267–334
  • J S Birman, M D Hirsch, A new algorithm for recognizing the unknot, Geom. Topol. 2 (1998) 175–220
  • J S Birman, W W Menasco, Studying links via closed braids, IV: Composite links and split links, Invent. Math. 102 (1990) 115–139
  • J S Birman, W W Menasco, Studying links via closed braids, II: On a theorem of Bennequin, Topology Appl. 40 (1991) 71–82
  • J S Birman, W W Menasco, Studying links via closed braids, I: A finiteness theorem, Pacific J. Math. 154 (1992) 17–36
  • J S Birman, W W Menasco, Studying links via closed braids, V: The unlink, Trans. Amer. Math. Soc. 329 (1992) 585–606
  • J S Birman, W W Menasco, Studying links via closed braids, VI: A nonfiniteness theorem, Pacific J. Math. 156 (1992) 265–285
  • J S Birman, W W Menasco, Studying links via closed braids, III: Classifying links which are closed $3$–braids, Pacific J. Math. 161 (1993) 25–113
  • J S Birman, W W Menasco, Stabilization in the braid groups, I: MTWS, Geom. Topol. 10 (2006) 413–540
  • J S Birman, W W Menasco, Stabilization in the braid groups, II: Transversal simplicity of knots, Geom. Topol. 10 (2006) 1425–1452
  • J S Birman, W W Menasco, A note on closed $3$–braids, Commun. Contemp. Math. 10 (2008) 1033–1047
  • J S Birman, N C Wrinkle, On transversally simple knots, J. Differential Geom. 55 (2000) 325–354
  • Y Eliashberg, Classification of overtwisted contact structures on $3$–manifolds, Invent. Math. 98 (1989) 623–637
  • Y Eliashberg, Contact $3$–manifolds twenty years since J Martinet's work, Ann. Inst. Fourier $($Grenoble$)$ 42 (1992) 165–192
  • Y Eliashberg, M Fraser, Classification of topologically trivial Legendrian knots, from “Geometry, topology, and dynamics” (F Lalonde, editor), CRM Proc. Lecture Notes 15, Amer. Math. Soc. (1998) 17–51
  • J B Etnyre, Legendrian and transversal knots, from “Handbook of knot theory” (W W Menasco, M Thistlethwaite, editors), Elsevier, Amsterdam (2005) 105–185
  • J B Etnyre, K Honda, On the nonexistence of tight contact structures, Ann. of Math. 153 (2001) 749–766
  • J B Etnyre, K Honda, Cabling and transverse simplicity, Ann. of Math. 162 (2005) 1305–1333
  • J B Etnyre, B Ozbagci, Invariants of contact structures from open books, Trans. Amer. Math. Soc. 360 (2008) 3133–3151
  • J B Etnyre, J Van Horn-Morris, Fibered transverse knots and the Bennequin bound, Int. Math. Res. Not. 2011 (2011) 1483–1509
  • H Geiges, An introduction to contact topology, Cambridge Studies in Advanced Mathematics 109, Cambridge Univ. Press (2008)
  • E Giroux, Convexité en topologie de contact, Comment. Math. Helv. 66 (1991) 637–677
  • E Giroux, Structures de contact en dimension trois et bifurcations des feuilletages de surfaces, Invent. Math. 141 (2000) 615–689
  • E Giroux, Géométrie de contact: de la dimension trois vers les dimensions supérieures, from “Proceedings of the International Congress of Mathematicians, Vol. II” (T Li, editor), Higher Ed. Press, Beijing (2002) 405–414
  • M W Hirsch, Differential topology, Graduate Texts in Mathematics 33, Springer, New York (1976)
  • K Honda, On the classification of tight contact structures, I, Geom. Topol. 4 (2000) 309–368
  • T Ito, K Kawamuro, Essential open book foliation and fractional Dehn twist coefficient
  • T Ito, K Kawamuro, Operations on open book foliations
  • D Johnson, The structure of the Torelli group, II: A characterization of the group generated by twists on bounding curves, Topology 24 (1985) 113–126
  • K Kawamuro, The self-linking number in planar open book decompositions, Math. Res. Lett. 19 (2012) 41–58
  • K Kawamuro, E Pavelescu, The self-linking number in annulus and pants open book decompositions, Algebr. Geom. Topol. 11 (2011) 553–585
  • D LaFountain, W W Menasco, Climbing a Legendrian mountain range without stabilization (2009)
  • Y Mitsumatsu, Convergence of contact structures to foliations, from “Foliations 2005” (P Walczak, R Langevin, S Hurder, T Tsuboi, editors), World Sci. Publ., Hackensack, NJ (2006) 353–371
  • S Morita, Families of Jacobian manifolds and characteristic classes of surface bundles, I, Ann. Inst. Fourier $($Grenoble$)$ 39 (1989) 777–810
  • S Morita, Mapping class groups of surfaces and three-dimensional manifolds, from “Proceedings of the International Congress of Mathematicians, Vol. I, II” (I Satake, editor), Math. Soc. Japan, Tokyo (1991) 665–674
  • S Morita, The extension of Johnson's homomorphism from the Torelli group to the mapping class group, Invent. Math. 111 (1993) 197–224
  • E Pavelescu, Braids and open book decompositions, PhD thesis, University of Pennsylvania (2008) Available at \setbox0\makeatletter\@url http://www.math.upenn.edu/grad/dissertations/ElenaPavelescuThesis.pdf {\unhbox0
  • E Pavelescu, Braiding knots in contact $3$–manifolds, Pacific J. Math. 253 (2011) 475–487
  • W P Thurston, A norm for the homology of $3$–manifolds, Mem. Amer. Math. Soc. 59 (1986) i–vi and 99–130
  • W P Thurston, H E Winkelnkemper, On the existence of contact forms, Proc. Amer. Math. Soc. 52 (1975) 345–347
  • R Trapp, A linear representation of the mapping class group $\mathcal{M}$ and the theory of winding numbers, Topology Appl. 43 (1992) 47–64